MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0101
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-01213, 3005168196-2019-01214.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right posterior communicating artery (pcom) using penumbra smart coils (smart coils).During the procedure, while attempting to advance a smart coil into a non-penumbra microcatheter, the physician experienced extreme resistance and the smart coil would not advance out of its introducer sheath; therefore, it was removed.The physician attempted to advance a new smart coil, but the same issue occurred and, therefore, it was removed.The physician experienced resistance while attempting to advance a third smart coil; however, the physician continued to push very hard and reported that he felt it ¿popped¿ forward and the smart coil was successfully placed in the target vessel and completed the procedure.There was no adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The smart coil pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly and undamaged.The pusher assembly mid-joint was tested with fx-7487 ring gauge and within specification.Conclusions: evaluation of the returned first smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If the mid-joint is retracted proximal to the friction lock, resistance will likely be experienced during advancing the device.During functional testing, resistance was encountered while advancing the device.After pusher assembly mid-joint was passed through the introducer sheath friction lock, the embolization coil was able to advance through its introducer sheath and a demonstration microcatheter without issue.Evaluation of the returned second smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If the mid-joint is retracted proximal to the friction lock, resistance will likely be experienced during advancing the device.During functional testing, the device was properly re-sheathed within its introducer sheath.After properly re-sheathed, the device was able to advance through its introducer sheath and a demonstration microcatheter without issue.Further investigation revealed a bend on the pusher assembly.This damage may have occurred due to forceful advancement against resistance while attempting to advance the pusher assembly through its introducer sheath.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.(b)(4).2.(b)(4).H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8720412
Report Number3005168196-2019-01212
Device Sequence Number2220825
Product Code HCG
UDI-Device Identifier00814548015590
UDI-Public00814548015590
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/14/2024
Device Catalogue Number400SMTHXSFT0101
Device Lot NumberF87947
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/23/2019
Supplement Date Received by Manufacturer07/24/2019
Initial Report FDA Received Date06/20/2019
Supplement Report FDA Received Date08/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Patient Weight59
Date Report Sent to FDA01/01/2005